OBJECTIVE: To report a case of reversible nonthrombocytopenic palpable purpura associated with metoclopramide.
CASE SUMMARY: A 72-year-old white man was admitted for worsening palpable purpura over a two-day period. Two days prior to admission, metoclopramide 10 mg orally three times per day was started for a gastrointestinal condition. Upon admission, all drugs were continued except metoclopramide. Over the next two days, the purpura began to resolve. Platelet count was within normal limits on admission and the patient developed no serious consequences because of the purpura.
DISCUSSION: According to the literature, reversible nonthrombocytopenic palpable purpura has not been previously reported with metoclopramide. A search of MEDLINE (1966 to November 1998) and International Pharmaceutical Abstracts (1970 to November 1998) did not reveal a similar case. Although a rechallenge was not tried, this case appears to demonstrate a temporal relationship between the initiation and discontinuation of metoclopramide and the onset and resolution of symptoms. Similar cases of this reaction have been reported with procainamide, which is structurally similar to metoclopramide.
CONCLUSIONS: Metoclopramide may cause reversible nonthrombocytopenic vascular-type palpable purpura. Discontinuation of the drug appeared to be responsible for the resolution of symptoms.
Goad JA. Reversible Nonthrombocytopenic Palpable Purpura Associated with Metoclopramide. Ann of Pharmacother 1999;33:35-7